Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 118, NWS Twin Cities, MN

July 10, 20114 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 10, 2011, 4:22 AM CDT for 4 counties in Minnesota. It was in force for 68 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2011, 4:22 AM CDT (09:22 UTC)
Expired
Jul 10, 2011, 5:30 AM CDT
In force
68 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carver County, MN, Dakota County, MN, Scott County, MN, Sibley County, MN

The radar

The Minneapolis radar (KMPX), 14 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 5:20 AM CDTTSTM WND DMG1 S Lakeville, MNSEVERAL LARGE TREES AND POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.4 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1607 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

107 
WUUS53 KMPX 100922
SVRMPX
MNC019-037-139-143-101030-
/O.NEW.KMPX.SV.W.0118.110710T0922Z-110710T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
422 AM CDT SUN JUL 10 2011

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CARVER COUNTY IN EAST CENTRAL MINNESOTA...
  WESTERN DAKOTA COUNTY IN EAST CENTRAL MINNESOTA...
  SCOTT COUNTY IN EAST CENTRAL MINNESOTA...
  NORTHEASTERN SIBLEY COUNTY IN CENTRAL MINNESOTA...

* UNTIL 530 AM CDT

* AT 418 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
  THIS STORM WAS LOCATED 6 MILES WEST OF BELLE PLAINE...OR ABOUT 12
  MILES NORTH OF LE SUEUR...AND MOVING EAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  HAMBURG...
  BELLE PLAINE...
  JORDAN...
  CARVER...
  NEW PRAGUE...
  MARYSTOWN...
  SHAKOPEE...
  PRIOR LAKE...
  CREDIT RIVER...
  NEW MARKET...
  SAVAGE...
  ELKO...
  BURNSVILLE...
  LAKEVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4473 9399 4481 9341 4478 9338 4479 9337
      4479 9331 4483 9322 4484 9317 4454 9310
      4454 9396
TIME...MOT...LOC 0923Z 263DEG 31KT 4464 9383
WIND...HAIL 60MPH 1.00IN

$$
1 follow-up statement
062 
WWUS53 KMPX 101022
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
522 AM CDT SUN JUL 10 2011

MNC019-037-139-143-101036-
/O.EXP.KMPX.SV.W.0118.000000T0000Z-110710T1030Z/
CARVER MN-DAKOTA MN-SCOTT MN-SIBLEY MN-
522 AM CDT SUN JUL 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SIBLEY...SCOTT...
WESTERN DAKOTA AND SOUTHERN CARVER COUNTIES WILL EXPIRE AT 530 AM
CDT...

THE STORM WHICH PROMPTED THE WARNING HAS ABOUT MOVED OUT OF THE WARNED
AREA...HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL LIKELY WITH WITH 
OTHER THUNDERSTORMS DEVELOPING IN THE AREA.

LAT...LON 4473 9399 4481 9341 4478 9338 4479 9337
      4479 9331 4483 9322 4484 9317 4454 9310
      4454 9396
TIME...MOT...LOC 1021Z 263DEG 31KT 4470 9313

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 10:55 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, Jul 9, 10:55 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1055 PM CDT SAT JUL 9 2011

.UPDATE...

UPDATED FOR 06Z AVIATION DISCUSSION BELOW.

&&

.DISCUSSION...

LACK OF SIGNIFICANT FORCING WITH WEAK MID LEVEL TROUGH ALREADY INTO
EASTERN CWA HAS PREVENTED A RESURGENCE OF CONVECTION THUS FAR ALONG
WEAK SURFACE TROF FM WC MN INTO SE SODAK. VSBL SATELLITE IMAGERY HAS
BEEN SHOWING SOME ENHANCEMENT LAST COUPLE HOURS IN SE SODAK WITH
SBCAPE VICINITY SURFACE BOUNDARY AROUND 2000 J/KG. THUS STILL
KEEPING A CHC POP MAINLY ACRS S CWA OVERNIGHT WITH POPS TAPERING OFF
TO THE NW. COULD STILL SEE SOME CONVECTIVE DEVELOPMENT THIS
AFTN/EVE. S CWA ALSO HAS A CHANCE OF SOME SHWRS/TSTMS FIRING OFF IN
MOIST PLUME  FROM SW U.S. ACRS NEB INTO S MN/IA. PWATS QUIET HEFTY
IN S MN IN 1.75 RANGE.  GFS HAS ALSO BEEN CARRYING A WEAK SHORTWV
ACROSS IA LATE TNGHT/SUN MRNG.

FOR SUNDAY TRIMMED BACK POPS IN WC WI AND EC MN LEAVING A SWATH OF
20-30% ACROSS SC AND WC MN.  THE SC AREA TO CATCH ANY REMNANTS OF
WHAT MIGHT BE LEFT IN THE MORNING AND WHERE INSTABILITY AGAIN RISES
TO ABOVE 2500 J/KG IN THE AFTN...BUT LITTLE FORCING EVIDENT.  SHUD
ALSO DEVELOP AN AREA OF TSTMS IN E DKTS IN THE AFTN WHICH MAY PUSH
INTO WC MN. EXPECT MORE SUN TMRW THAN TODAY...SO TEMPS SHUD BE A FEW
DEGREES WARMER.

SURFACE HIGH BEGINS TO BUILD DOWN ACRS NE MN LATE MONDAY/TUES AND
INTO WI TUES/TUESDAY NIGHT WHICH SHOULD BRING IN SOME DRIER AND BIT
COOLER AIR AS WINDS TURN MORE ENE. IT WILL ALSO OFFER AN OPPORTUNITY
TO HAVE A COUPLE OF MAINLY DRY PERIODS IN WHAT IS OTHERWISE A VERY
WET SOUNDING FORECAST.

AS HIGH PRESSURE MOVES EASTWARD OVER THE GREAT LAKES WARM AND MOIST
AIR BEGINS A RETURN TO AREA MAINLY WED/THURSDAY. PRETTY MUCH LEFT
GOING POPS INTACT FOR THIS PERIOD IN 30-40% RANGE...BUT GFS/ECMWF
ARE FAVORING WHAT LOOKS LIKE A SIGNIFICANT SLUG OF RAIN ON THURSDAY.

LATE IN THE WEEK HOT RIDGE BUILDS NORTH WITH GFS BRINGING 500 MB
HEIGHTS ABOVE 590 DM ON FRIDAY INTO THE WEEKEND. THIS WILL LIKELY
PROVIDE ENUF OF A CAP TO LIMIT THUNDERSTORM CHANCES AT LEAST IN S
PTNS OF AREA WHERE I WENT DRY IN LATER PERIODS OF FORECAST.  THIS
COULD ALSO BRING SOME MID 90 DEGREE TEMPS.

&&

.AVIATION.../06Z TAF ISSUANCE/
WEAK FRONTAL BOUNDARY NEARLY STATIONARY OVER NORTHWEST MN INTO
WESTERN NEBRASKA. AIRMASS AHEAD OF THE BOUNDARY REMAINS QUITE
UNSTABLE WITH SFC DEWPOINTS IN THE LOWER 70S OVER PORTION OF THE
FORECAST AREA. THE LATEST UPPER AIR SOUNDING SHOWED A STRONG
INVERSION IN THE MID LEVELS WITH TEMPS PLUS 10 DEG CELSIUS.
CONVECTION OVER THE EASTERN DAKOTAS...WAS HAVING A DIFFICULT TIME
MOVING EAST. MOISTURE CONVERGENCE WAS RELATIVELY WEAK OR NOT
EXISTENCE EAST OF THE BOUNDARY. AN ISOLATED THUNDERSTORM MAY DEVELOP
OVER PARTS OF CENTRAL AND SOUTH CENTRAL MN OVERNIGHT. FRONT IS
FORECAST TO WASHOUT OVER THE UPPER MIDWEST OVER THE NEXT 36 HOURS.
SO CHANCES OF THUNDERSTORMS STILL REMAINS UNCERTAIN...AND CONFIDENT
OF PUTTING CB OR SHRA/TSRA IN THE TAF IS TOO LOW.  EXPECT SOME
PATCHY OR AREAS OF FOG TO DEVELOP OVERNIGHT IN THE USUAL TAF SITES
KEAU..KRNH AND KMSP.  REST OF FORECAST AREA...SHOULD SEE MAINLY SKC
OR SCATTERED CLOUDS AT OR ABOVE 4000 FEET AGL.  SOUTH WINDS
INCREASING TO 10-20 KNOTS SUNDAY AFTERNOON...THEN DIMINISHING UNDER
6 KNOTS AFTER SUNSET.

KMSP...SOME PATCHY FOG DEVELOPING OVERNIGHT...VSBYS 5-6 MILES IN
FOG. HAD REMOVED TSRA CHANCES OVERNIGHT...WITH AIRMASS WELL CAPPED.
ISOLD SHRA/TRSA MAY SKIRT JUST SOUTH OF THE TWIN CITIES SUNDAY
MORNING. WINDS LIGHT AND VARIABLE OVERNIGHT...THEN SOUTH INCREASING
TO 10-20 KNOTS BY SUNDAY AFTERNOON. GENLY SKC OR SCATTERED CLOUDS AT
OR ABOVE 4000 FEET AGL.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

BAP/JM
Hazardous weather outlook, Jul 10, 12:31 AM CDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1231 AM CDT SUN JUL 10 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
101100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1231 AM CDT SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE...MAINLY
OVER PORTIONS OF SOUTH CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN. A SEVERE THUNDERSTORM IN POSSIBLE...WITH LARGE HAIL
THE PRIMARY THREAT. ANY THUNDERSTORMS WILL ALSO PRODUCE HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF
THE OUTLOOK AREA ON SUNDAY. THE BEST TIME FRAME FOR STRONG TO
SEVERE THUNDERSTORMS WILL BE IN THE AFTERNOON AND EVENING ACROSS
SOUTH/CENTRAL MINNESOTA AND PORTIONS OF WEST CENTRAL WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED...DUE TO THE
ISOLATED NATURE OF ANY SEVERE STORMS.

In the hours before

Special weather statement, Jul 10, 3:15 AM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 AM CDT SUN JUL 10 2011

MNZ074-082-091-100915-
BROWN-MARTIN-WATONWAN-
315 AM CDT SUN JUL 10 2011

...THUNDERSTORMS MOVING INTO BROWN...MARTIN AND WATONWAN
COUNTIES THROUGH 415 AM CDT...

AT 312 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF
JEFFERS TO 4 MILES SOUTHWEST OF WINDOM TO WORTHINGTON. THESE STORMS
WERE MOVING EAST AT 35 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  COMFREY.
  DARFUR.
  ORMSBY.
  SHERBURN.
  ST JAMES.
  SOUTH BRANCH.
  BUTTERFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE THUNDERSTORMS COULD INTENSIFY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4410 9487 4410 9510 4414 9511 4414 9510
      4408 9460 4373 9448 4355 9485
TIME...MOT...LOC 0813Z 279DEG 30KT 4408 9525 4381 9515
          4361 9559
Special weather statement, Jul 10, 4:06 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
406 AM CDT SUN JUL 10 2011

MNZ067>069-076-077-100945-
CARVER-LE SUEUR-RICE-SCOTT-SIBLEY-
406 AM CDT SUN JUL 10 2011

...THUNDERSTORMS MOVING ACROSS CARVER...LE SUEUR...RICE...SCOTT AND
SIBLEY COUNTIES THROUGH 445 AM CDT...

AT 359 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR ARLINGTON. THIS STORM WAS MOVING EAST AT 35 MPH.

HAIL UP TO NICKEL SIZE...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM. A QUICK 1 INCH OF RAIN IS LIKELY.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ARLINGTON.
  GREEN ISLE.
  HENDERSON.
  BELLE PLAINE.
  JORDAN.
  ST BENEDICT.

LAT...LON 4480 9364 4454 9345 4449 9416 4467 9421
TIME...MOT...LOC 0904Z 259DEG 30KT 4460 9405

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 3:15 AM CDTSpecial Weather StatementMPXWatonwan60 min
Jul 10, 4:06 AM CDTSpecial Weather StatementMPXScott39 min
Jul 10, 4:56 AM CDTAreal Flood AdvisoryMPXCarver, Dakota, Le Sueur, Rice, Scott, Sibley3 hr
Jul 10, 5:27 AM CDTSpecial Weather StatementMPXGoodhue63 min
Jul 10, 5:32 AM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Washington58 min
Jul 10, 6:08 AM CDTFlash Flood WarningMPXCarver, Hennepin, Ramsey89 min
Jul 10, 6:34 PM CDTSpecial Weather StatementMPXDouglas, Kandiyohi, Pope, Stearns, Stevens, Swift and 1 more86 min
Jul 10, 6:44 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stevens61 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.